First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Cardiac Glycoside Poisoning?

There are eleven different plant families that are contributed to cardiac glycoside poisoning. The most common of these include:

  • Yellow tulip or Moraea Pallida
  • Red tulip or Moraea miniata
  • Blue tulip or Moraea polystachya
  • Transvaal slangkop or Drimia sanguinea
  • Vaalstorm or Thesium lineatum
  • Poison bush or Thesium namaquense
  • Oleander or Nerium oleander
  • Milkweed or Gomphocarpus fruticosus

Your horse will become extremely ill and death is likely to occur or will develop heart and/or digestive disturbances just prior to death when it consumes parts of a cardiac glycoside containing plant. Cardiac arrhythmias and heart block can also occur with this poisoning. Clinical signs will not usually exceed 24 hours before death will occur.

Cardiac glycoside poisoning in horses is a potentially fatal condition. Veterinary assistance is required immediately if you suspect that your horse has ingested any plants that can cause cardiac glycoside poisoning.

Book First Walk Free!

Symptoms of Cardiac Glycoside Poisoning in Horses

Many times your horse will be found dead in its pasture or stall after ingesting a plant that contains cardiac glycoside. Should you notice your horse acting strangely, contact your veterinarian immediately for an emergency appointment. Quick treatment is essential when cardiac glycoside poisoning is suspected.

  • Colic
  • Lethargy
  • Diarrhea, often bloody
  • Weakness
  • Weak pulse and/or abnormal heartbeat
  • Profuse sweating
  • Cold extremities
  • Difficulty breathing
  • Sudden death

Causes of Cardiac Glycoside Poisoning in Horses

When your horse ingests parts of a plant that contain cardiac glycoside four organ systems are affected: the gastrointestinal tract, the cardiovascular system, the neuromuscular system and the respiratory system. Your horse will be quickly affected by the poisoning and many times sudden death occurs while they are still in their pasture. Preventing cardiac glycoside poisoning is the only way to ensure that your horse will not be affected by these plants.

Diagnosis of Cardiac Glycoside Poisoning in Horses

If you suspect that your horse is suffering from cardiac glycoside poisoning, you must contact your veterinarian immediately for an emergency visit. Your veterinarian will conduct a full physical examination of your horse. 

Once the physical examination is complete, your veterinarian will ask you a series of questions about your horse’s diet and environment. They will also want to know what plants your horse has access to.

The clinical symptoms that have presented will give your veterinarian an idea of what could be causing your horse’s illness. A fecal test, urinalysis and complete blood count will also be done to conclusively determine what is causing your horse to become so ill.

Treatment of Cardiac Glycoside Poisoning in Horses

Your veterinarian will begin treatments immediately if your horse is diagnosed with cardiac glycoside poisoning. Your horse will be immediately admitted to the hospital and supportive care begun. 

While in the hospital, the veterinary staff will keep your horse calm. Your horse should not be overly stressed to keep all potentially fatal cardiac disturbances to a minimum. Your horse will have an IV inserted to make giving any medications easier and stress free, except for activated charcoal or magnesium sulfate.

Activated charcoal will be given. Your veterinarian will administer a large dose, per your horse’s body weight. It is effective in absorbing and binding any excess plant toxins that are still in your horse’s stomach. 

Your horse may also be given anti-arrhythmic drugs in the event that there are any cardiac irregularities.  Magnesium sulfate may also be administered by mouth. Magnesium sulfate is used for the treatment of ventricular arrhythmias. It will help prevent your horse from going into cardiac arrest.

Recovery of Cardiac Glycoside Poisoning in Horses

Your horse’s prognosis is very guarded when diagnosed with cardiac glycoside poisoning. Should your horse survive this illness, they may be left with permanent heart damage preventing them from resuming normal, daily activities that they were able to complete prior to the illness. At best, your horse may be able to live a relatively normal life as a pasture horse, but never as a performance or work horse.

You should never have any plants that are known cardiac glycosides anywhere near where your horse is pastured. Keep all leaves and clippings far out of reach. If you are unsure which plants are poisonous to your horse, do your research and ask your veterinarian for a list. Keep a thorough check of your hay to ensure that no cardiac glycoside plants have been cut into it. Clean your farm machinery thoroughly to keep all plant particles that could be potentially dangerous away from your horse and its feed. 

If you bring a new horse into your herd, quarantine that horse for between 10 days and 14 days after it arrives. Plant seeds can be passed through the animal’s digestive tract and into its manure. Keep your new horse’s manure away from any of your other horses.